WARNING: Watch How They React to Their Meds

I am posting this warning to remind parents of the down side of anti-depressants and mood stabilizers.  They can in rare cases have the opposite effect on your child. Yes, we have all read and heard the reports. But a reminder is not so terrible. Even children in the same family cannot necessarily take the same medication. We just learned that lesson.

HSB had been put on an additional anti-depressant to help with his anxiety. Collegeman is on the same drug with magnificent results. We felt that as brothers they would have the same reaction. NOT SO. HSB has been grumpier lately and not doing very well. We had just thought that the new medication did not kick in. It could take up to a month for its full effect. Well I do not want to see its full effect. HSB broke down this morning doing some algebra homework. He started to cry and just couldn’t stop. We put him in a tub and he kept crying. He just couldn’t control it. He did cry himself out, and was able to go to school. (Today is the last day for bowling and he didn’t want to miss it. I was not going to take that away from him) Yes, I informed the school that the medicine was having an opposite effect and that they need to watch him. That would not be hard as he has full time support anyway.  I sent an email to the doctor telling them what happened and that I am taking him off the medicine. They, of course, did not give me a hard time.

It will take a while for the meds to dissipate from his system but they will. In the meantime, we will watch him and others will watch him and we will help him through this. Happily the dose was incredibly small so the dissipation should not take long. We were very lucky.

 

Until next time,

 

Elise

Advertisements

About Elise Ronan

#JeSuisJuif #RenegadeJew... I am, therefore I write...
This entry was posted in HELPING YOUR CHILD. Bookmark the permalink.

2 Responses to WARNING: Watch How They React to Their Meds

  1. Trish says:

    Ditto! For both my kids, the SSRI works better in a sub-clinical level, and when they\’re given a clinical (as appropriate to their age and weight) it ends up having an adverse effect. Dev Ped has said often "a low dose may be helpful". It was the regular ped who wanted to bump them up. We definitely learned this one the hard way when DS had major meltdown to the point of being suspended from middle school (for physically attacking his principal!!!) and told me later that day that he now understood why people commit suicide. YIKES!

  2. Elise says:

    This was such a small dose, his reaction was scarey. These poor kids, we try to help them and then this happens. I feel so bad for your son. I hope everything worked out ok with the principal. YIKES is right.I have also heard about the under dosage theory. Collegeman\’s life skills coach ws telling me about it. For him regular dosing is very good. For HSB and his focusing pills its also off label, but high actually. His regular SSRI is also a regular dose. For now, just the good old stand-bys.

Comments are closed.